Monitor the health of your community here

Digoxin Toxicity & Potassium

Digoxin is a medicine used to treat certain heart conditions. It can be used to treat congestive heart failure, a condition in which the heart muscle is weak and unable to pump blood effectively to the rest of the body. Digoxin can also be used to treat tachyarrhythmias, or abnormal heart rhythms that make the heart beat faster than usual. Potassium, an important electrolyte involved in the heart’s rhythm, can affect the levels of digoxin in the bloodstream and cause toxicity.

Is This an Emergency?

If you are experiencing serious medical symptoms, seek emergency treatment immediately.

Mechanism of Action

Digoxin works by slowing down the movement of sodium and potassium flowing in and out of the heart’s cells. According to the National Library of Medicine’s DailyMed website, this causes an increase of the calcium ions inside the cells, resulting in a strengthening of the heart muscle and improving its ability to pump blood. Digoxin also slows down the electrical signals that control the heart rate. This results in a decreased heart rate in patients with tachyarrhythmias.

Causes

Low Potassium and Adrenal Glands

Learn More

Digoxin toxicity can result when the person is also taking diuretics to control high blood pressure. Diuretics decrease blood pressure by increasing the excretion of fluid into the urine. Certain diuretics do this by increasing the excretion of potassium in the urine. Low potassium levels can then increase the levels of digoxin in the bloodstream, resulting in significant toxicity. Other causes of toxicity include excess ingestion or overdose of digoxin tablets.

Symptoms

The initial symptoms of digoxin toxicity include confusion, loss of appetite, nausea and vomiting and an irregular pulse. According to Medline Plus, other symptoms specific to digoxin toxicity include visual changes -- for example, blind spots, blurry vision, changes in color perception and seeing bright spots or halos around objects 1. A person suffering from digoxin toxicity also experiences difficulty breathing, increased sweating and decreased consciousness. Potentially fatal abnormal heart rhythms, or arrhythmias, can also occur.

Treatment

Benicar & Potassium

Learn More

A reaction to digoxin toxicity is a medical emergency. Treatment includes assisting breathing, maintaining an airway and making sure the heart continues to pump blood to the tissues. Normalization of electrolyte levels -- for example, low potassium -- helps stabilize the patient. Medication that is an antidote to digoxin toxicity can be used to remove excess digoxin from the body.

The Wrap Up

Digoxin is a medicine used to treat certain heart conditions. Digoxin can also be used to treat tachyarrhythmias, or abnormal heart rhythms that make the heart beat faster than usual. Potassium, an important electrolyte involved in the heart’s rhythm, can affect the levels of digoxin in the bloodstream and cause toxicity. Diuretics decrease blood pressure by increasing the excretion of fluid into the urine. The initial symptoms of digoxin toxicity include confusion, loss of appetite, nausea and vomiting and an irregular pulse.

×